In November I was diagnosed Hypothyroid with Hashimoto's based on results from a routine blood screening. TSH was 50. Follow up labs confirmed TSH and TPO antibodies, Free T3 and T4 both normal. I had no symptoms and felt generally healthy. Started on 50 mcg Levothyroxine. Retest 6 weeks later showed TSH 1.3, normal Free T4. Everyone very surprised. This week I've started waking up with a racing heartbeat after only a few hours sleep, unable to fall back asleep. I thought I had swung to Hyperthyroid. Retested. TSH is 8. Free T3 and T4 still normal. I may be pre-menopausal... the timing is right although I am not aware of any symptoms (besides this new insomnia). My health care provider has prescribed Ambien as a stop-gap measure. It did not keep me asleep last night. She advises that I hang in there for a while and things may "adjust". If they don't, she'd like to refer me to an endo. BTW, I've been laid off and am paying a fortune for COBRA coverage. Question: is this period of adjustment "normal"? Any thoughts regarding treatment options?
I can't comment on the adjusting to Levox, but I will comment on your Ambien issue. Are you experiencing any memory loss or gaps in time where you should remember what you did but can't? I'm Hypo and have SEVERE insomnia (I get a few hours rest every few days or my body crashes and I sleep for 24 hours straight every few days) and Ambien only made it worse. I have a one week gap where I still 2 years later can't remember what I did. My husband claims I was being very obsessive with the pillows on the bed and wanting to make the bed, then unmake it. He couldn't get me to stop. I didn't sleep that night. I suffered retro-memory loss. I took the meds on a Friday night, but then couldn't remember anything from Monday forward until the following Tuesday! I do know my pharmacist has said to me a few times that if the sleep meds don't work the first night they aren't going to help. And if you have any symptoms while taking them (ie--not sleeping when you took them) then stop. It's normal to experience insomnia after stopping the Ambien, but not when you took it. It could mean you need a higher dose, or it could mean sleep meds aren't going to work for you because that isn't your problem.
Did you have better luck taking them a second night?
I hope you find an answer to your sleep problem soon. Good luck.
It takes several weeks to adjust to a new dosage of thyroid med. I'm on synthroid and even though some of the symptoms began to subside within a short period, it was several weeks before any of them went away completely. My dosage has been changed twice since and my symptoms have still not all gone away.
Not sure about the rapid heart beat - that doesn't sound good. Also not sure about the ambien - I'm always scared of stuff like that so just have been suffering through the sleepless nights!!
People say some scary stuff about Ambien but it worked wonders for me. I took it for ten nights straight and it got rid of the insomnia. I had been sleeping maybe an hour a night and would walk in my sleep, make phone calls in my sleep, wake up at the top of the stairs looking down in my sleep, change clothes in my sleep. But all of that was pre-Ambien. I didn't have any of that with the Ambien and have seldom had a sleepless night since then.
Insomnia has homesteaded in my life, it seems. For 3 years, every 2 hours I wake up, sometimes hourly.
I am hypothyroid, but also have adrenal and female hormone issues to deal with.
I wish I could tell you it goes away, but I have tried every sleeping pill, and they were like taking candy. One day, I was so desperate and exhausted, I took 8 yes, 8 Dalmane. Did not affect my sleep pattern one little minute.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.